Baylor College of Medicine

Risks associated with over-the-counter medicines, kids under six

Glenna Picton

713-798-7973

Houston, TX -
Content

New concerns and warnings regarding over-the-counter cough and cold medications in kids coupled with overdoses and even death are confusing some parents over the best – and safest way – to manage their child’s cold.

“The U.S. Food and Drug Administration now recommends against the use of over-the-counter cough and cold medications in children younger than 6,” said Dr. Julieana Nichols, assistant professor of pediatrics – academic general medicine at Baylor College of Medicine and a physician at Texas Children’s Hospital. “They do not work in this age group, and there have been too many reported deaths and overdoses in young children. There is no benefit and too many risks associated with these children taking them.”

Heading

Serious reactions

Content

Risks associated with the ingredients in these medications can cause serious heart-related events, respiratory problems, hallucinations, sedations, anorexia, psychosis and seizures to name a few, she said.

Some alternative therapies with natural ingredients may help with symptom relief, said Nichols. Aromatic vapors and nasal saline may help with congestion and cough. Honey and lozenges may help with sore throat and cough.

But rest and relaxation is the best medicine, Nichols said. “With time and a good night’s sleep, the cold will go away.”

Heading

Safety tips

Content

Some important safety tips for parents:

Heading

Do

Content
  • Throw away old cough and cold medicine labeled for children younger than age 6.
  • Read the label carefully to see what ingredients are in any medicine that you give your child.
  • Talk to your doctor about potential harmful side effects.
Heading

Don't

Content
  • Leave any medications where your child may be able to reach them.
  • Tell children that medicine is candy.
  • Take adult medicines in front of your child.
  • Give children younger than age 6 any medicine intended for older children.
  • Give your child two medicines that contain the same ingredient.
Heading

Related Stories:

Heading

Trouble Sleeping?

Content

Baylor sleep expert says antihistamines may cause drowsiness, but shouldn't be used as a sleep aid as the side effects can pose health risks.

Back to topback-to-top